Skip to Main Content

Case history

image A 55-year-old man with metastatic renal cell carcinoma who had been treated with sunitinib for 1 week was admitted to the acute oncology ward with a 24 h history of increasing confusion, blurred vision and sudden-onset generalized headache. His Glasgow Coma Scale score was 14/15 (owing to confusion). His visual acuities were 6/36 bilaterally with constricted visual fields to confrontation. His pupil reactions were normal and his ocular fundi appeared normal. His blood pressure was 160/110 mmHg (he had previously been normotensive). There was no meningism and no other neurological abnormalities were detected.

What is the differential diagnosis?

How should this patient be investigated?

What are the most likely diagnosis and pathogenesis?

What are the prognosis and management?

What is the differential diagnosis?

There are many causes of an altered mental state in patients receiving systemic anticancer therapy and they may or may not be directly related to the treatment the patient is receiving (Table 13.1).

Table 13.1Causes of altered mental state in patients receiving systemic anticancer therapy.

How should this patient be investigated?

Neuroimaging plays an essential role in investigating patients with acute cognitive decline and positive abnormal neurological signs. In the first instance, CT imaging of the head is quick to perform and may identify haemorrhage, brain metastases and infarcts. MRI should be performed if the images acquired by CT are equivocal or non-diagnostic. This patient’s MRI T2 images revealed hyperintense lesions predominantly in the parietal areas, together with some occipital involvement (Figure 13.1).

Figure 13.1

(A) Hyperintense lesions involving parieto-occipital junction. (B) Hyperintense lesions within parietal lobes. The images were kindly provided by Ian Craven (Leeds Teaching Hospitals NHS Trust).

What are the most likely diagnosis and pathogenesis?

The MRI findings, hypertension, visual symptoms and headaches with onset following the introduction of chemotherapy suggest a diagnosis of posterior reversible encephalopathy syndrome (PRES) secondary to sunitinib treatment. The terms reversible posterior leucoencephalopathy syndrome and reversible posterior cerebral oedema syndrome are interchangeable with PRES. Drugs that may cause this disorder include immunosuppressive agents such as ciclosporin and tacrolimus. Symptoms typically occur within 2 weeks of commencing these agents.1,2 It is noteworthy that the drug serum levels tend to be within the therapeutic range.1 Numerous chemotherapy agents associated with this disorder ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.